Hail, Thayer
- When
- June 21, 5:40 PM CST
- Where
- Thayer County, 3 mi SW of Gilead
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.100, -97.500
Severe thunderstorms developed during the evening hours in south-central Nebraska. The storms were prolific large hail producers with several reports of golf ball size hail or larger.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Severe thunderstorms developed during the evening hours in south-central Nebraska. The storms were prolific large hail producers with several reports of golf ball size hail or larger. Some of the largest hail fell near Hebron in Thayer county where baseball to teacup size hail was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 21, 2:13 PM CST, 3 hours 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 313 PM CDT WED JUN 21 2006 .SHORT TERM...TONIGHT THROUGH 12Z SATURDAY. MAIN FORECAST CONCERN WILL BE CHANCES OF PRECIPITATION TONIGHT THROUGH THURSDAY NIGHT. A SURFACE BOUNDARY ALONG THE KANSAS NEBRASKA BORDER WILL CONTINUE TO DRIFT SOUTH THIS EVENING. ALONG WITH THE BOUNDARY...THERE IS A SHORT WAVE THAT WILL MOVE THROUGH THE FORECAST AREA DURING THE NIGHT. EXPECT THAT THERE WILL BE CONVECTION ALONG THE BOUNDARY THIS EVENING. AS THE UPPER LEVEL SHORT WAVE MOVES IN...CONVECTION WILL PROBABLY DEVELOP IN THE HIGH PLAINS THIS EVENING AND MOVE INTO THE FORECAST AREA LATER TONIGHT. THE SURFACE BOUNDARY WILL LINGER IN CENTRAL KANSAS THURSDAY AND THURSDAY NIGHT. ON THURSDAY AN UPPER TROUGH WILL MOVE OVER THE AREA AND THERE IS A CHANCE OF THUNDERSTORMS. LATE THURSDAY NIGHT AND FRIDAY A SURFACE HIGH PRESSURE AREA WILL BUILD INTO THE CENTRAL PLAINS. THIS SHOULD BRING AN END TO THE THUNDERSTORMS. J TEMPERATURES THROUGH THE PERIOD WILL BE RELATIVELY MILD. .LONG TERM...12Z SATURDAY THROUGH WEDNESDAY. MAIN ISSUE IN THE EXTENDED SURROUNDS RAIN CHANCES ON SATURDAY. MUCH OF THE MEDIUM RANGE GUIDANCE AND LATEST HPC PROGS CONTINUE TO ADVERTISE A COLD FRONTAL PASSAGE ON SATURDAY. THE LATEST TIMING WOULD SUGGEST THAT THIS WILL OCCUR PRIMARILY IN THE LATE AFTERNOON/NIGHT SO HAVE MADE A SMALL MODIFICATION TO TIMING IN THE GRIDS. IT APPEARS THE BOUNDARY WILL BE FAR ENOUGH SOUTH BY SUNDAY MORNING TO KEEP SUNDAY DRY. WILL KEEP IT DRY THROUGH MONDAY...BUT HAVE ADDED A SMALL CHANCE OF THUNDERSTORMS TUESDAY NIGHT. THE 00Z ECMWF SUGGESTS THERE COULD BE A BOUNDARY NEARBY...AND THE 12Z GFS ALSO GIVES THIS TIME PERIOD THE BEST CHANCE OF ANY HIGH PLAINS CONVECTION MAKING IT THIS FAR EAST AS THE LOW LEVEL JET INCREASES AND H85 THETA/E ADVECTION PUSHES ACROSS THE REGION. WHEN IT COMES TO TEMPERATURES HAVE GENERALLY GONE WITH HIGHS MAINLY IN THE 80S AND LOWS IN THE LOWER 60S. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && JCB/CK
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 600 PM CDT WED JUN 21 2006 KSZ005>007-017>019-NEZ086-087-221200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-NUCKOLLS-THAYER- 600 PM CDT WED JUN 21 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL KANSAS ALONG WITH NUCKOLLS AND THAYER COUNTIES IN SOUTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE EAST OF HIGHWAY 14 AND SOUTH OF HIGHWAY 136 ACROSS NORTH CENTRAL KANSAS AND SOUTH CENTRAL NEBRASKA THROUGH THE NEXT FEW HOURS. LARGE HAIL UP TO THE SIZE OF QUARTERS WILL BE POSSIBLE WITH THESE STORMS. ADDITIONAL THUNDERSTORMS ARE THEN EXPECTED TO MOVE INTO THE AREA LATE THIS EVENING INTO TONIGHT. SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL UP TO THE SIZE OF QUARTERS AND DAMAGING WINDS UP TO 60 MPH POSSIBLE. IN ADDITION...AREAS OF HEAVY RAINFALL WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORM CHANCES REMAIN IN THE FORECAST THURSDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH THE REST OF TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) NEZ039>041-046>049-060>064-072>077-082>085-221200- VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO- HALL-HAMILTON-YORK-GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE- FURNAS-HARLAN-FRANKLIN-WEBSTER- 600 PM CDT WED JUN 21 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA LATE THIS EVENING INTO TONIGHT. AN ISOLATED STORM MAY BECOME SEVERE WITH LARGE HAIL UP TO THE SIZE OF QUARTERS AND DAMAGING WINDS UP TO 60 MPH POSSIBLE. IN ADDITION...AREAS OF HEAVY RAINFALL WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORM CHANCES REMAIN IN THE FORECAST THURSDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS EVENING AND OVERNIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
126 PM CDT WED JUN 21 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM TSTM WND GST 2 W RED CLOUD 40.09N 98.56W
06/21/2006 E60 MPH WEBSTER NE PUBLIC
NUMEROUS SMALL TO MEDIUM SIZE TREE BRANCHES DOWN
&&
MONTEFUSCOSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 517 PM CDT WED JUN 21 2006 KSZ007-212245- JEWELL- 517 PM CDT WED JUN 21 2006 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR JEWELL COUNTY... AT 514 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR FORMOSO...OR 21 MILES NORTHWEST OF CONCORDIA...AND MOVING EAST AT 30 MPH. DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 615 PM CDT WED JUN 21 2006 KSZ007-212345- JEWELL- 615 PM CDT WED JUN 21 2006 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR JEWELL COUNTY... AT 611 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR RANDALL...OR 17 MILES WEST OF CONCORDIA... AND MOVING NORTHEAST AT 10 MPH. * THE THUNDERSTORM IS EXPECTED TO REMAIN OVER RURAL AREAS OF SOUTHEASTERN JEWELL COUNTY THROUGH 645 PM CDT. DIME SIZE HAIL IS EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
The Grand Island radar (KUEX), 84 km away, was scanning. The volume nearest the first event began at 23:40 UTC.
6 hail, 2 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5520979, 5520980, 5520981, 5520982, 5520983, 5520984, 5521058, 5521059, 5521060.